Jpie

Q:

Why do I get so irritated and what can I do to stop it or at least not be irritated so often? I was diagnosed with diabetes almost three years ago with an A1c of 7.5. It is now at 5.7 and has been for over a year now. I take 500mg Metformin four times a day and my BG averages around 105. My only real problem seems to be the irritability; I can feel it coming on and can tamp it down most of the time.

Dr. William Sullivan

A:

Congratulations on your excellent diabetes control. Your A1C of 5.7% is now in the upper normal range. You mention that you are experiencing irritability which has become a significant problem. Irritability has not been associated with metformin use and is not likely related to your diabetes. There are a number of causes of irritability including withdrawal from caffeine or cigarette smoking, depression, and anxiety disorders. Also, lack of sleep can contribute to feeling more irritable. It would be important to know if certain issues seem to provoke the increased irritability. I recommend that you discuss this issue with your healthcare provider so that all possible causes can be explored.